Anticoagulation for patients with heparin-induced thrombocytopenia using recombinant hirudin during cardiopulmonary bypass

Hong Liu, Neal Fleming, Peter G Moore

Research output: Contribution to journalArticle

18 Citations (Scopus)

Abstract

Heparin-induced thrombocytopenia (HIT) is a common complication of heparin therapy. There are three types of HIT. In the majority of patients, thrombocytopenia is modest and resolves without sequelae (HIT I). In a smaller number of patients, the thrombocytopenia is severe (HIT II), and in still others, the thrombocytopenia is also associated with thrombosis (HITT). Administration of heparin to this latter group of patients causes platelet aggregation, thromboembolism, and thrombocytopenia. It is advisable that heparin not be administered in any form to patients with documented or suspected HIT II or HITT. This situation, of course, poses a problem for those patients requiring cardiopulmonary bypass (CPB) surgery. In this report, we summarize our experience with Lepirudin (Hoechst, Frankfurt Ammain, Germany), which is a recombinant hirudin (r-hirudin), as an alternative to heparin for systemic anticoagulation, as well as the use of the ecarine clotting time (ECT) for monitoring anticoagulation status during CPB.

Original languageEnglish (US)
Pages (from-to)452-455
Number of pages4
JournalJournal of Clinical Anesthesia
Volume14
Issue number6
DOIs
StatePublished - Sep 2002

Fingerprint

Hirudins
Cardiopulmonary Bypass
Thrombocytopenia
Heparin
Thromboembolism
Platelet Aggregation
Germany
Thrombosis

Keywords

  • Anticoagulation
  • Cardiopulmonary bypass
  • Heparin
  • Hirudin
  • Recombinant
  • Thrombocytopenia

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

@article{163c9cf99b294e0db4bbc99d4b7a8a9d,
title = "Anticoagulation for patients with heparin-induced thrombocytopenia using recombinant hirudin during cardiopulmonary bypass",
abstract = "Heparin-induced thrombocytopenia (HIT) is a common complication of heparin therapy. There are three types of HIT. In the majority of patients, thrombocytopenia is modest and resolves without sequelae (HIT I). In a smaller number of patients, the thrombocytopenia is severe (HIT II), and in still others, the thrombocytopenia is also associated with thrombosis (HITT). Administration of heparin to this latter group of patients causes platelet aggregation, thromboembolism, and thrombocytopenia. It is advisable that heparin not be administered in any form to patients with documented or suspected HIT II or HITT. This situation, of course, poses a problem for those patients requiring cardiopulmonary bypass (CPB) surgery. In this report, we summarize our experience with Lepirudin (Hoechst, Frankfurt Ammain, Germany), which is a recombinant hirudin (r-hirudin), as an alternative to heparin for systemic anticoagulation, as well as the use of the ecarine clotting time (ECT) for monitoring anticoagulation status during CPB.",
keywords = "Anticoagulation, Cardiopulmonary bypass, Heparin, Hirudin, Recombinant, Thrombocytopenia",
author = "Hong Liu and Neal Fleming and Moore, {Peter G}",
year = "2002",
month = "9",
doi = "10.1016/S0952-8180(02)00386-0",
language = "English (US)",
volume = "14",
pages = "452--455",
journal = "Journal of Clinical Anesthesia",
issn = "0952-8180",
publisher = "Elsevier Inc.",
number = "6",

}

TY - JOUR

T1 - Anticoagulation for patients with heparin-induced thrombocytopenia using recombinant hirudin during cardiopulmonary bypass

AU - Liu, Hong

AU - Fleming, Neal

AU - Moore, Peter G

PY - 2002/9

Y1 - 2002/9

N2 - Heparin-induced thrombocytopenia (HIT) is a common complication of heparin therapy. There are three types of HIT. In the majority of patients, thrombocytopenia is modest and resolves without sequelae (HIT I). In a smaller number of patients, the thrombocytopenia is severe (HIT II), and in still others, the thrombocytopenia is also associated with thrombosis (HITT). Administration of heparin to this latter group of patients causes platelet aggregation, thromboembolism, and thrombocytopenia. It is advisable that heparin not be administered in any form to patients with documented or suspected HIT II or HITT. This situation, of course, poses a problem for those patients requiring cardiopulmonary bypass (CPB) surgery. In this report, we summarize our experience with Lepirudin (Hoechst, Frankfurt Ammain, Germany), which is a recombinant hirudin (r-hirudin), as an alternative to heparin for systemic anticoagulation, as well as the use of the ecarine clotting time (ECT) for monitoring anticoagulation status during CPB.

AB - Heparin-induced thrombocytopenia (HIT) is a common complication of heparin therapy. There are three types of HIT. In the majority of patients, thrombocytopenia is modest and resolves without sequelae (HIT I). In a smaller number of patients, the thrombocytopenia is severe (HIT II), and in still others, the thrombocytopenia is also associated with thrombosis (HITT). Administration of heparin to this latter group of patients causes platelet aggregation, thromboembolism, and thrombocytopenia. It is advisable that heparin not be administered in any form to patients with documented or suspected HIT II or HITT. This situation, of course, poses a problem for those patients requiring cardiopulmonary bypass (CPB) surgery. In this report, we summarize our experience with Lepirudin (Hoechst, Frankfurt Ammain, Germany), which is a recombinant hirudin (r-hirudin), as an alternative to heparin for systemic anticoagulation, as well as the use of the ecarine clotting time (ECT) for monitoring anticoagulation status during CPB.

KW - Anticoagulation

KW - Cardiopulmonary bypass

KW - Heparin

KW - Hirudin

KW - Recombinant

KW - Thrombocytopenia

UR - http://www.scopus.com/inward/record.url?scp=0036709989&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036709989&partnerID=8YFLogxK

U2 - 10.1016/S0952-8180(02)00386-0

DO - 10.1016/S0952-8180(02)00386-0

M3 - Article

C2 - 12393116

AN - SCOPUS:0036709989

VL - 14

SP - 452

EP - 455

JO - Journal of Clinical Anesthesia

JF - Journal of Clinical Anesthesia

SN - 0952-8180

IS - 6

ER -